Nebraska, 2001Flash Flood and Hail in Nebraska, August 1, 2001
August 1, 2001 · NWS LBF · 6 events in 4 counties and zones
3 thunderstorm wind, 1 flash flood, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 1:37 PM CST, 10 hours 53 minutes earlier.
Area forecast discussion, Jul 31, 1:37 PM CST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE JUL 31 2001
FORECAST CHALLENGE WILL BE AREAL COVERAGE FOR POPS TONIGHT...
LEADING SURFACE TROUGH AT 18Z EXTENDED SOUTHWEST FROM LOW CENTER OVER
NORTH CENTRAL SOUTH DAKOTA...WEST OF MBG...TO EAST OF VTN...THEN
SOUTHWEST TO OGA. REINFORCING TROUGH TO ENTER FROM THE NORTHWEST
THIS EVENING WITH DRIER AIR TO FILTER ACROSS THE PANHANDLE.
DEWPOINTS INTO THE MID TO UPPER 60S CENTRAL WITH CAP WEAKEST OVER
THE PANHANDLE AT 18Z WITH ISOLATED CONVECTION POSSIBLE INTO THE
EASTERN PANHANDLE BY 4 PM AS GRAVITY WAVES ON VISIBLE SATELLITE
MOVE NORTHEAST. DEWPOINTS ALREADY DROPPING INTO THE LOW 50S IN THE
PANHANDLE WITH HIGH BASED CONVECTION MOST LIKELY WITH GUSTY WINDS
POSSIBLE.
MODELS IN GENERAL AGREEMENT IN THE SHORT TERM WITH BOUNDARY TO
CRAWL SLOWLY SOUTHEAST THIS EVENING. H85 SOUTHWEST TO NORTHEAST
ORIENTATED JET TO KEEP BEST FOCUS FOR CONVECTION WELL TO THE NORTH
MOVING NORTH THROUGH EASTERN NORTH DAKOTA INTO MINNESOTA THROUGH
01/00Z ALONG AND NORTH OF WARM FRONT. THEN AS REINFORCEMENT OF DRIER
AIR OCCURS ALONG BOUNDARY THE FRONT WILL ORGANIZE WITH INCREASED LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF LINE FROM
ANW TO LBF AND IML. FURTHER WEST MORE WIDELY SCATTERED CONVECTION.
HIGHER MOISTURE AVAILABILITY WILL BE EAST OF AREA WITH LOW POPS
RETAINED. AFTER 01/00Z SERIES OF H5 WAVES WILL BE LIFTING NORTHEAST
ALONG THE SURFACE FRONT WITH THREAT FOR STRONG TO SEVERE STORMS TO BE
EAST OF FORECAST AREA AFT 06Z. SURFACE WINDS TURN ON TO THE NORTH
NORTHEAST ACROSS ALL OF THE FORECAST AREA AFTER 09Z WITH FRONT TO
HANG FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS ON WEDNESDAY.
CLOUDS WILL BEGIN TO CLEAR ACROSS THE NORTHWEST WEDNESDAY AS FRONT
MOVES BRIEFLY SOUTHEAST. PARTLY SUNNY SKIES SHOULD PREVAIL
ACROSS THE REMAINDER AS NORTHEAST SURFACE WINDS WRAP MOISTURE BACK
SOUTHWEST AND SERIES OF H5 WAVES TRANSIT EAST ACROSS SOUTHERN
NEBRASKA. THIS WILL KEEP A CHANCE OF WIDELY SCATTERED THUNDERSTORMS
OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE CLOUDS AND
NORTHEAST WINDS FLOW WILL HELP TO HOLD TEMPERATURES DOWN INTO THE MID
TO UPPER 80S WITH BLEND OF GUIDANCES USED.
WEDNESDAY NIGHT INTO THURSDAY LOW LEVEL CONVERGENCE INCREASES ACROSS
SOUTHERN NEBRASKA AS FRONT REMAINS DRAPED NEAR THE STATELINE AND
SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. 850-700 MB
FRONTOGENESIS INCREASES OVER NORTHWEST KANSAS WEDNESDAY EVENING
WITH EAST WINDS TO GENERATE UPSLOPE FLOW AND CLOUDS INCREASES
THEN CONVECTION DRIVES FRONT FURTHER SOUTH INTO KANSAS OVERNIGHT.
CHANCE OF THUNDERSTORMS CONTINUE FOR THE EXTREME SOUTHWEST
WEDNESDAY NIGHT. OTHERWISE MOSTLY CLOUDY AS SURFACE HIGH BUILDS EAST
ACROSS MINNESOTA AND NEXT LEESIDE TROUGH FORMS ON THE NORTHWEST HIGH
PLAINS.
RETURN FLOW SETS UP THURSDAY WITH FRONT TO RETURN NORTH. THE H5
HIGH CENTER WILL BE SITUATED OVER KANSAS WITH SERIES OF WAVES TO
ROTATE AROUND PHERIPERY WITH LOW POPS INCLUDED FOR THE DAY
OTHERWISE PARTLY CLOUDY AS UPPER RIDGE BUILDS FURTHER WEST AND
AMPLIFIES.
IN THE EXTENDED EUROPEAN MODEL MORE AGGRESSIVE BUILDING UPPER RIDGE
WESTWARD ACROSS THE SOUTHERN U.S. WHILE MRF SHOWS DEEPER TROUGH TO
DIG IN AND SLOWER PROGRESSION OF SYSTEM OFF THE NORTHWEST COAST
BEYOND 96 HOURS. EUROPEAN MODEL PREFERRED AS 31/12Z AVN THROUGH
120 HOURS LIMITS MOISTURE ADVECTION AS THE H5 HIGH CENTER TO
BUILD WEST ACROSS KANSAS ON FRIDAY...THEN EXTEND SOUTHWEST INTO THE
DESERT SOUTHWEST THROUGH MONDAY. THIS WILL MAKE FOR A DRIER FORECAST
AS RETURN FLOW SHUTS OFF FROM THE GULF AND MAIN FORCING MOVES MORE TO
THE NORTH AND LIMITS RAINFALL SATURDAY THROUGH MONDAY. ISOLATED
STORMS MAY FIRE OVER THE MOUNTAINS TO THE WEST BUT THEN WEAKEN
WHILE MOVING NORTH NORTHEAST AND WILL GO FOR DRY FORECAST. ANY
STORMS WHICH DO DEVELOP WILL HAVE WEAK STEERING WINDS WITH SLOW
MOVEMENT TO ALSO LIMIT EASTWARD EXTENT. THEN LEESIDE TROUGH WILL
EXTEND SOUTH INTO FAR WESTERN NEBRASKA MONDAY THEN AS H5 RIDGE AXIS
MOVES EAST TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
.LBF...NONE.
KECK
In the hours before
Local storm report, Jul 31, 7:01 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
801 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 4 N BASSETT NE 70-80 MPH TSTM WIND GUST
07/31/01 ROCKLocal storm report, Jul 31, 7:21 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
821 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....m
0808 PM 6 W BUTTE NE 60 MPH TSTM WIND GUST
07/31/01 BOYD
0750 PM 14 N STUART NE 60 MPH TSTM WIND GUST
07/31/01 HOLT
MPLocal storm report, Jul 31, 7:30 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 5 N BASSETT NE WIND DAMAGE
07/31/01 ROCK NUMEROUS LARGE TREE LIMBS
DOWN
0815 PM 2 E WESTERVILLE NE 70 MPH TSTM WIND GUST
07/31/01 CUSTER
MPSpecial weather statement, Jul 31, 8:13 PM CST, 4 hours 17 minutes before
NEZ006>010-026>029-037-038-059-010300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 PM CDT TUE JUL 31 2001
...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF SOUTHWEST AND
NORTH CENTRAL NEBRASKA...
SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHWEST AND NORTH CENTRAL NEBRASKA...
LINCOLN...LOGAN...CUSTER...KEYA PAHA...BROWN...ROCK...BLAINE...
LOUP...GARFIELD...WHEELER.
ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
THE REST OF THE EVENING OVER THE AREA WHERE THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED...THE THREAT OF SEVERE THUNDERSTORMS HAS
DIMINISHED OVER THE AREA...AND IS NO LONGER A THREAT FOR THE REST OF
THE NIGHT.
FURTHER NORTH AND EAST ACROSS BOYD AND HOLT COUNTY IN NORTH CENTRAL
NEBRASKA...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT
CDT. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THIS AREA
WELL INTO THE EVENING HOURS. HOWEVER...THE THREAT OF SEVERE WEATHER
WILL SLOWLY DIMINISH THROUGHOUT THE REST OF THE EVENING AS SURFACE
TEMPERATURES SLOWLY COOL AND THE ATMOSPHERE BECOMES MORE STABLE OVER
THE AREA.
WERT
Local storm report, Jul 31, 8:20 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
920 PM CDT TUE JUL 31 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 4 N BRISTOW NE 60 MPH TSTM WIND GUST
07/31/01 BOYD
0915 PM 9 NNW ONEILL NE 60 MPH TSTM WIND GUST
07/31/01 HOLT
MPSpecial weather statement, Jul 31, 8:40 PM CST, 3 hours 50 minutes before
NEZ007-010-010300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 PM CDT TUE JUL 31 2001
...SEVERE THUNDERSTORM WATCH CANCELED FOR BOYD AND HOLT COUNTY...
SEVERE THUNDERSTORM WATCH NUMBER 647 THAT WAS IN EFFECT FOR BOYD AND
HOLT COUNTY UNTIL MIDNIGHT CDT HAS BEEN CANCELED.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH OVER BOYD AND
HOLT COUNTY FOR THE REST OF THE EVENING. THE THREAT OF SEVERE
WEATHER HAS ENDED IN THE AREA. HOWEVER...GUSTY WINDS UP TO 45 MPH
AND LOCALLY HEAVY RAIN MAY STILL OCCUR OVER EXTREME EASTERN BOYD AND
EXTREME NORTHEAST HOLT COUNTY THROUGH 1000 PM CDT UNTIL THE BACK
EDGE OF STRONG THUNDERSTORMS MOVE EAST AND AdWAY FROM THE AREA.
WERT
Event by event
3 thunderstorm wind, 1 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
Flash Flood, Lincoln
- When
- August 1, 12:30 AM CST to 3:10 AM CST
- Where
- Lincoln County, 7 mi ENE of Brady
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Thunderstorms which moved east on July 31st resulted in soils becoming saturated over Eastern Lincoln county. Additional rainfall overnight on the 1st of August resulted in increased runoff with radar estimates to 2.5 inches. Flooding occurred on a county road near the Lincoln and Dawson county line with no damaged reported.
Lightning, Lincoln
- When
- August 1, 1:00 AM CST
- Where
- Lincoln County, North Platte
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Lightning struck the chimney of a house in North Platte and broke off bricks from the chimney.
Thunderstorm Wind, Perkins
- When
- August 1, 9:40 PM MST
- Where
- Perkins County, 1 mi N of Grant
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.867, -101.717
Tree limbs broken up to 3 inches in diameter.
Hail, Chase
- When
- August 1, 9:45 PM MST
- Where
- Chase County, 3 mi SSE of Lamar
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.533, -101.950
Thunderstorm Wind, Keith
- When
- August 1, 9:45 PM MST
- Where
- Keith County, 9 mi SW of Brule
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.000, -102.017
Thunderstorm Wind, Lincoln
- When
- August 1, 11:42 PM CST
- Where
- Lincoln County, 4 mi S of Sutherland
- Measured
- 57 kt (66 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 41.117, -101.133
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 5, 20014 deaths · 37 events
- Heat in Missouri, August 1 to 9, 20012 deaths · 34 events
- Heat in Missouri, August 1 to 2, 200134 injured · 29 events
- Drought in Iowa, August 1 to 23, 2001$579 million · 51 events
- Heat in Minnesota, August 1, 20011 death · 42 events
- Flooding in North Dakota, August 1 to 31, 2001$50 million · 3 events
- Heat in Illinois, August 1, 20011 death · 1 event
- High Wind in Florida, August 1, 20011 death · 1 event
- Heat in Texas, August 1, 20011 death · 1 event
- Heat in Louisiana, August 1, 20011 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 1 to 2, 2001$525,000 · 10 events
- Wildfire in California, August 1 to 31, 2001$778,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256820, 5256821, 5256822, 5256823, 5256824, 5256825.